Alert archive / Vermont / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Burlington, VT

July 7, 2023Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 7, 2023, 3:47 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2023, 3:47 PM EDT (19:47 UTC)
Expired
Jul 7, 2023, 6:45 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 103 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:47 PM EDTFLASH FLOODKillington, VTMud slide covering US Rt-4 near Mission Farm Rd. Road is closed.
Jul 7, 3:50 PM EDTFLASH FLOOD1 Ssw Bethel, VTCleveland Brook and North Road closed due to flooding. TIME CORRECTED.
Jul 7, 4:13 PM EDTFLASH FLOODRoyalton, VTVermont Route 14 closed near Vesper Road.
Jul 7, 4:14 PM EDTFLASH FLOODKillington, VTMission Farm Road closed near Killington Skyship.
Jul 7, 4:15 PM EDTFLASH FLOODKillington, VTMud slide covering US Rt-4 near Mission Farm Rd. Road is closed.
Jul 7, 5:00 PM EDTFLASH FLOODWest Bridgewater, VTRoad closed due to flooding on VT-100 from Rt-4 Interestion to Farm and Wilderness Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WGUS51 KBTV 071947
FFWBTV
VTC021-027-072245-
/O.NEW.KBTV.FF.W.0013.230707T1947Z-230707T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
347 PM EDT Fri Jul 7 2023

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  East Central Rutland County in southern Vermont...
  Central Windsor County in southern Vermont...

* Until 645 PM EDT.

* At 347 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Woodstock, Bridgewater, Barnard, Stockbridge, Killington, 
  Plymouth, Pomfret, Bethel, Royalton, Mendon, Shrewsbury, Mount 
  Holly, Bridgewater Center, Bridgewater Corners, Silver Lake State 
  Park, South Sherburne, West Bridgewater, Gaysville, Rood State 
  Park and South Pomfret.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4348 7280 4356 7289 4357 7288 4370 7277
      4385 7266 4385 7252 4364 7254

FLASH FLOOD...RADAR INDICATED

$$

Neiles
2 follow-up statements
590 
WGUS71 KBTV 072115
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
515 PM EDT Fri Jul 7 2023

VTC021-027-072245-
/O.CON.KBTV.FF.W.0013.000000T0000Z-230707T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rutland VT-Windsor VT-
515 PM EDT Fri Jul 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT THIS 
EVENING FOR EAST CENTRAL RUTLAND AND CENTRAL WINDSOR COUNTIES...

At 515 PM EDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 2.0 and 4.0 
inches of rain have fallen. Up to an additional inch of rainfall is 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Woodstock, Bridgewater, Barnard, Stockbridge, Killington, 
  Plymouth, Pomfret, Bethel, Royalton, Mendon, Shrewsbury, Mount 
  Holly, Bridgewater Center, Bridgewater Corners, Silver Lake State 
  Park, South Sherburne, West Bridgewater, Gaysville, Rood State 
  Park and South Pomfret.

A large mudslide is affecting Route 4, which is closed, near 
Killington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4348 7280 4356 7289 4357 7288 4370 7277
      4385 7266 4385 7252 4364 7254

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Neiles
703 
WGUS71 KBTV 072241 RRA
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
641 PM EDT Fri Jul 7 2023

VTC021-027-072251-
/O.EXP.KBTV.FF.W.0013.000000T0000Z-230707T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rutland VT-Windsor VT-
641 PM EDT Fri Jul 7 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM EDT THIS EVENING FOR 
EAST CENTRAL RUTLAND AND CENTRAL WINDSOR COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4348 7280 4356 7289 4357 7288 4370 7277
      4385 7266 4385 7252 4364 7254

$$

Neiles

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:57 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 7, 2:57 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
257 PM EDT Fri Jul 7 2023

.SYNOPSIS...
Flash flooding and scattered strong to isolated severe thunderstorms
are currently ongoing across much of North Country. After a foggy
Friday night and Saturday morning, garden variety showers and
thunderstorms will develop with more seasonable temperatures.
Another round of widespread heavy rainfall will lead to more
flash flooding across the region late Sunday into Monday. Warm
and humid conditions continue into middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
245 PM UPDATE...

Flash flooding and scattered strong to isolated severe
thunderstorms are currently ongoing across much of North
Country, with roads being closed and reports of downed trees and
power lines. We currently have two active Flash Flood Warnings,
one across Essex County in NY and another over North Central VT.
Please closely monitor the weather if you have any outdoor
plans and always remember, turn around, don't drown. Flood Watch
for flash flooding continues through 10 PM this evening.

For tonight, widespread fog appears likely with the plenty of
antecedent low-level moisture from the widespread rain and light
winds. Saturday will be cooler with highs in the upper 70s to
mid 80s as weak high pressure builds eastward and PWATs fall
slightly to 1.25-1.5 inches. Latest guidance suggests a trend
towards a stronger shortwave lifting into the area, and with
surface confluence, this should spark convective activity
between weak 750-1250 J/kg of CAPE and a bit of support from
isentropic upglide. Tall, skinny CAPE profiles suggest heavy
rainfall will continue to be the main concern, but without a
modified tropical air mass, storms should stay mostly below
severe criteria and more scattered in nature. In addition, the
storms will not be quite as efficient rainfall producers as on
Friday so it looks like we get a break before the next
widespread flooding threat arrives on Sunday. Generally quiet
weather Saturday night with lows in the upper 50s to mid 60s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Main focus for the short term will be another round of widespread
moderate to heavy rain, particularly late Sunday afternoon into
Monday. Flood Watches may be needed.

After a break in the precipitation late Saturday night into
Sunday morning, yet more rain is expected by late Sunday
afternoon/evening. We'll remain on the eastern periphery of an
upper low centered over far northern Manitoba/Ontario, and the
resultant southwest flow will keep deep moisture streaming into
the Northeast CONUS during this timeframe. PWATs will approach
or even exceed 1.75 inches; combined with warm cloud depths
around 11 kft will allow for very efficient rainfall processes.
Meanwhile, impressive dual jet structure and an upper shortwave
rotating around the low will provide ample lift. At the surface,
expect low pressure to develop near the coast by Monday
morning, with a frontal boundary/surface trough extending
northward into northern New England. Hence, expect
showers/embedded thunder to develop Sunday afternoon, becoming
widespread and heavy, focusing in the vicinity of the
aforementioned surface boundary/trough. There's still some
question in exactly where this boundary, and the axis of
heaviest precipitation, will set up, though model consensus
seems to be honing in on eastern VT/western NH. This will need
to be monitored closely. The precipitation will persist through
much of the day Monday, finally lifting out late in the day as
the shortwave and front exit to the east. Total rainfall amounts
of 1 to 3 inches are looking fairly likely, with locally higher
amounts possible. Please see the Hydrology section below for
further details and potential impacts.

The rain aside, humid conditions will persist early next week,
though daytime temperatures will be a bit cooler than what we've
been experiencing recently given the expected cloud cover. This will
also keep overnight lows on the mild side, mainly in the 60s, and
wouldn't be surprised if some spots have trouble cooling below 70F.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
We will remain under cyclonic flow as an upper low pinwheels in
the vicinity of Hudson Bay. Multiple shortwaves will lift
through the southwest flow overhead, keeping the periodic threat
of showers and thunderstorms for much of the week. Temperatures
will remain near or above normal. Right now Wednesday looks to
be the warmest day as highs will once again reach into the mid
to upper 80s, though this will depend on timing/placement of the
aforementioned shortwaves and any associated frontal boundaries
and precipitation. Given the inherent uncertainty in
forecasting these types of features, have continued to stay
close to the NBM for with this forecast package.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Strong to severe thunderstorms have
developed across northern NY and VT, with torrential rainfall
also being observed. Outside of any storms, ceilings should
remain at or above 5000 ft agl, with south to southwest winds
around 5 to 10 knots. Rain showers should be ending around 02z,
with areas of 1/2SM to 4SM fog quickly developing across all
terminals.

Outlook...

Saturday: VFR. Chance SHRA, Chance TSRA.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA, Slight chance TSRA.
Sunday: Mainly VFR, with local IFR possible. Chance SHRA, Chance
TSRA.
Sunday Night: Mainly VFR, with local IFR possible. Likely RA,
Chance SHRA.
Monday: Mainly MVFR, with local IFR possible. Likely RA, Chance
SHRA.
Monday Night: MVFR/IFR conditions possible. Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.HYDROLOGY...
*** FLOOD WATCH FOR POTENTIAL FLASH FLOODING HAS BEEN ISSUED FOR
 MUCH OF NORTHERN NY AND VT THIS AFTERNOON INTO EVENING ***

The threat of flooding will exist today right into early next
week as several rounds of heavy rainfall are expected. Showers
and thunderstorms today will be capable of producing localized
amounts of 2 inches or more, particularly in an area stretching
from Essex County, NY to Washington County, VT. Additional
convective activity is then expected on Saturday. Soils are
already very saturated, and rainfall rates in excess of 1 inch
per hour will be likely with any showers/thunderstorms.
Therefore, it will not take much for any rain to turn toward
pure runoff, especially in areas that see training of storms
this afternoon and/or multiple rounds of precipitation today and
Saturday. Flash flooding will be possible, especially in more
urban areas, areas with steep terrain, and locations along fast-
responding small creeks and streams. Mainstem river flooding is
less likely for Friday/Saturday, though this will depend on
where the heaviest rainfall occurs.

All that being said, current thinking is that the Friday/Saturday
precipitation will at the least serve as a primer for late Sunday,
Sunday night, and Monday as additional widespread moderate to heavy
rain will affect nearly the entire forecast area, mainly from the
Adirondacks eastward. Not only will flash flooding again be possible
(especially late Sunday and Sunday night), the threat of mainstem
river flooding will also increase as saturated soils increase runoff
into waterways. At this time, waterways such as the Ausable,
Winooski, and Otter Creek have the highest potential of reaching
flood stage. Trends will need to be watched closely over the next
few days.

Please keep a close eye on the forecast and rainfall trends today,
over the weekend, and into early next week, especially if you live,
travel, or work in flood prone areas.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 10 PM EDT this evening for VTZ001>010-
     016>018.
NY...Flood Watch until 10 PM EDT this evening for NYZ028-030-031-
     034-035.

&&

SYNOPSIS...Chai/Haynes
NEAR TERM...Chai/Haynes
SHORT TERM...Hastings/Verasamy
LONG TERM...Hastings/Verasamy
AVIATION...Chai/Haynes
HYDROLOGY...Chai/Hastings
Hazardous weather outlook, Jul 7, 3:09 AM EDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
309 AM EDT Fri Jul 7 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-080715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
309 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered to numerous showers with locally strong to severe
thunderstorms are expected to develop this afternoon and evening.
Very heavy rainfall is expected to be the main weather concern. In
particular, a strip of 2 inches or greater is possible near Essex
County, New York and Washington County in Vermont. This will lead to
the potential for washed out roads and culverts along steep terrain
and urban areas near fast responding creeks and streams.

A few storms will be capable of damaging wind gusts and small to
near severe hail this afternoon and evening as well this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Late Sunday into Monday, additional moderate to heavy rainfall is
expected to impact the region over saturated soils, leading to
potential flash flooding impacts. Mainstem river rises will also be
possible. Please keep an eye on the forecast rainfall trends this
weekend, especially if you live, travel, or work in flood prone
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jul 7, 3:23 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
323 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Tstm Wnd Dmg     1 NNE Green River Reser 44.63N  72.52W
07/07/2023                   Lamoille           VT   Public

            Tree down

&&

Event Number BTV2301679

taber
Local storm report, Jul 7, 3:26 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
326 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Flash Flood      Altona                  44.89N  73.66W
07/07/2023                   Clinton            NY   Emergency Mngr

            Military Turnpike in Altona closed due to high water

&&

Event Number BTV2301680

JMS
Local storm report, Jul 7, 3:28 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
328 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Flash Flood      Altona                  44.89N  73.66W
07/07/2023                   Clinton            NY   Emergency Mngr

            Miner Farm Road in Altona closed due to high waters

&&

Event Number BTV2301681

JMS
Local storm report, Jul 7, 3:30 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
330 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Flash Flood      Altona                  44.89N  73.66W
07/07/2023                   Clinton            NY   Emergency Mngr

            Duley Road in Altona closed due to high waters

&&

Event Number BTV2301682

JMS
Local storm report, Jul 7, 3:34 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
334 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Tstm Wnd Dmg     Ticonderoga             43.85N  73.43W
07/07/2023                   Essex              NY   Law Enforcement

            Trees on wires

&&

Event Number BTV2301683

taber
Local storm report, Jul 7, 3:40 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
340 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Dmg     5 NNE Westport          44.25N  73.40W
07/07/2023                   Essex              NY   Law Enforcement

            Trees and wires down between Westport and Essex from
            wet microburst.

&&

Event Number BTV2301684

taber

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:52 AM EDTFlood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 4 more11 hr
Jul 7, 11:30 AM EDTSevere Thunderstorm WarningBTVAddison, Chittenden45 min
Jul 7, 11:36 AM EDTSpecial Weather StatementBTVGrand Isle24 min
Jul 7, 12:02 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orleans, Washington43 min
Jul 7, 12:12 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orange, Washington63 min
Jul 7, 12:15 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden46 min
Jul 7, 12:28 PM EDTAreal Flood WarningBTVCaledonia, Lamoille, Washington3 hr
Jul 7, 12:42 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Lamoille, Orleans63 min
Jul 7, 1:03 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orleans57 min
Jul 7, 1:07 PM EDTFlash Flood WarningBTVCaledonia, Lamoille, Orleans, Washington3 hr
Jul 7, 1:25 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex65 min
Jul 7, 1:44 PM EDTFlash Flood WarningBTVCaledonia3 hr
Jul 7, 2:15 PM EDTFlash Flood WarningBTVEssex3 hr
Jul 7, 2:18 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland47 min
Jul 7, 2:49 PM EDTSpecial Weather StatementBTVWindsor56 min
Jul 7, 3:47 PM EDTFlash Flood WarningBTVRutland, Windsor3 hr
Jul 7, 3:50 PM EDTSpecial Weather StatementBTVRutland55 min
Jul 7, 3:54 PM EDTFlash Flood WarningBTVOrange, Washington3 hr
Jul 7, 5:47 PM EDTFlash Flood WarningBTVRutland, Windsor2 hr

Nearby

Flash Flood Warnings in Vermont, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.